Medicines That Can Cause Headaches

If you're looking for the culprit of the throbbing pain in your head, you may want to jot down the names of the medicines you take. All medications have side effects, and sometimes a headache is one of them.

A wide variety of medicines, including birth control pills, heart drugs, and even pain relief medications, can cause headaches. But if your head starts hurting, don't stop your medicine on your own. Always talk to your doctor first so the two of you can figure out what your next step should be. He may suggest you change your dose or switch to a different drug.

Headache Medicines

OK, this may not be what you were hoping to hear, but the truth is some medicines that are used to treat headaches can actually cause them.

It's called a rebound headache. It happens when you use pain relief drugs several times a week. As your medication wears off, you get a headache again, which leads you to take even more medicine. Eventually, you find yourself getting headaches more and more, and often with greater pain.

The trouble can happen with both over-the-counter and prescription pain medicines. Some examples of drugs that can cause rebound headaches are:

The best way to treat rebound headaches is to not take the medicine anymore. Work with your doctor to come off of the medication that may be causing them. You may be able to stop taking the drug, or you may need to gradually reduce the dose.

Keep in mind that when you stop the medicine, you may get withdrawal symptoms such as nausea, sleep problems, diarrhea, or worse headaches. The good news is that once you quit the medicine and your rebound headaches go away, the drugs you take for headaches can be more effective.

Birth Control Pills

They have a mixed track record when it comes to headaches. Some women who get migraines find that hormonal birth control helps treat them. Others find that birth control pills and other hormonal birth control methods, such as the patch or vaginal ring, cause migraines.

Continued

If you get headaches and take birth control pills, your headaches may be due to the drop in estrogen that occurs during the days when you take the inactive or placebo pills. Here's what can help:

  • Use a birth control pill that has fewer inactive pill days.
  • Take a type of birth control pill that doesn't have any inactive pill days such as Seasonale, Seasonique, or others.
  • Use a type of birth control pill that has lower levels of estrogen.
  • Take over-the-counter or prescription headache medicine during the inactive pill days.
  • Try a birth control pill that only contains progestin instead of a combination of estrogen and progestin.
  • Take a low dose of estrogen pills or wear an estrogen patch during the inactive pill days.

Nitrates

They're a type of medicine that's used to treat chest pain that happens when you have heart disease. Also known as nitroglycerin, the medicine widens your blood vessels so blood can flow more easily to your heart.

Headaches are a common side effect of nitrates. You can get a mild to moderate headache soon after you take the medicine, or you might get an intense migraine about 3 to 6 hours later. You may also have nausea, vomiting, or sensitivity to light. Your headaches may go away as your body gets used to the medicine.

If you take nitrates and start getting a headache, continue to take your medicine and talk to your doctor. Don't try to treat yourself. Certain medicines that are used to treat migraines, such as triptans, may be unsafe to take when you have a heart condition.

Hormone Replacement Therapy

Hormone replacement therapy (HRT) treats symptoms of menopause such as hot flashes and night sweats. It can cause headaches.

If you get headaches when you take HRT, discuss it with your doctor. There are several different changes he can make that may reduce your pain.

You could try a lower dose of HRT or you could try different types of HRT to find the one that works best for you. For instance, an estrogen skin patch is a type of HRT that releases a low level of estrogen. It's the least likely method of HRT to trigger headaches.

WebMD Medical Reference Reviewed by Minesh Khatri, MD on March 30, 2017

Sources

SOURCES:

FDA: "Learning about Side Effects."

Epilepsy Foundation: "Side Effects."

Mayo Clinic: "Albuterol side effects: Can I avoid them?" "Erectile Dysfunction," "Chronic Daily Headaches."

Harvard Medical School: "Take nitroglycerin to ease and avoid a common heart disease symptom."

British Journal of Pharmacology: "Headache-type adverse effects of NO donors: vasodilation and beyond.

Migraine Trust: "Medication-overuse Headache."

Cleveland Clinic: "Rebound Headaches."

© 2017 WebMD, LLC. All rights reserved.

Pagination